Tel: 01884 831300
Opening Times: 8.30am-6.30pm
Postural tachycardia syndrome (PoTS) is an abnormal increase in heart rate that occurs after sitting up or standing. It typically causes dizziness, fainting and other symptoms.
It's sometimes known as postural orthostatic tachycardia syndrome.
PoTS affects many different people, but is most common in girls and women aged 15 to 50.
Some people have mild symptoms, while others find the condition affects their quality of life. PoTS often improves gradually over time, and there are a number of self-care measures and medications that can help.
This page covers:
Normally when you sit up or stand, gravity pulls some of your blood down to your belly area, hands and feet.
In response, your blood vessels quickly narrow and your heart rate increases slightly to maintain blood flow to the heart and brain, and prevent blood pressure dropping.
This is all done without needing to think about it by the autonomic nervous system – the nervous system in charge of automatic body functions.
In PoTS, the autonomic nervous system doesn't work properly. There's a drop in blood supply to the heart and brain when you become upright and the heart races to compensate for this.
You can develop PoTS suddenly, or it can come on gradually over time.
It causes a range of symptoms that occur within a few minutes of sitting up or standing. Lying down may relieve some of the symptoms.
Typical symptoms of PoTS include:
Some people notice that things such as feeling hot, eating, strenuous exercise and being on their period make their symptoms worse.
See your GP if you think you have PoTS.
Some doctors may not be aware of PoTS, so it may help to print out this page and take it with you to the consultation. Your GP will probably need to refer you to a specialist for tests (see below).
PoTS UK has a list of doctors with an interest in PoTS that you can use to find a specialist near you. You can't usually self-refer to these doctors, but you could discuss a referral with your GP.
A diagnosis of PoTS is made if your heart rate increases by 30 beats per minute (bpm) or more (40bpm in those aged 12-19) after 10 minutes of standing, or if it increases to more than 120bpm.
You may have a range of tests to confirm a diagnosis and rule out other conditions, including:
Self-care measures can sometimes help reduce the symptoms of PoTS. If these don't work, you may need to take medication.
If you suddenly feel faint or dizzy, you can try countering the fall in blood flow by:
You may be able to reduce your symptoms in the long-term by following this advice:
There's currently no medication licensed for the treatment of PoTS, but your specialist might suggest trying a medication "off label", such as:
If a medicine is used "off label", it means it hasn't undergone clinical trials for this use, but many experts believe it's likely to be effective and your doctor will discuss the possible benefits and risks with you.
In many cases, the cause of the problem with the nervous system in people with PoTS is unknown.
Teenagers will sometimes develop PoTS and find it gradually disappears a few years later. Sometimes it can develop suddenly after a viral illness or traumatic event, or during or after pregnancy.
Some of the other known causes are:
PoTS also occurs quite commonly alongside chronic fatigue syndrome (CFS).
The following organisations can provide more information, support and advice for people with PoTS.